Texas, 2021

Damaging Wind in Texas, May 18, 2021

May 18, 2021 · NWS LUB · 1 event in 1 county or zone

After a day of widespread severe thunderstorm activity on the 17th, scattered thunderstorms again developed on the afternoon of the 18th. Instability was not as great on the 18th, therefore, most thunderstorms were not severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

After a day of widespread severe thunderstorm activity on the 17th, scattered thunderstorms again developed on the afternoon of the 18th. Instability was not as great on the 18th, therefore, most thunderstorms were not severe. However, one storm became strong enough to produce a severe wind gust in Lamb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 18, 2:05 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 18, 2:05 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
305 PM CDT Tue May 18 2021

.SHORT TERM...
Current analysis depicts an upper level cutoff low centered over the
NM/CO border. Upper level support for convection is certainly
adequate this afternoon as a weak shortwave and associated PVA
rotates around the base of the low. Indeed, convection is already
occurring in eastern NM, co-located with a relative maximum in upper
level difluence, along with the aforementioned PVA. This convection
appears to have formed along the dryline in the vicinity of a weak
surface trough near the TX/NM border.

Instability and wind shear across the region are both notably lower
today than yesterday, however a risk of severe hail and damaging
wind still exists courtesy of continued steep mid level lapse rates
due to our proximity to the upper low. Regarding potential for
convection within the CWA this afternoon and evening, hi-res
guidance differs considerably in the location and evolution of
storms, likely due to varying comprehension of weak surface features
and a lack of a coherent focusing mechanism for storms. Surface
analysis courtesy of the West Texas Mesonet does appear to indicate
a diffuse discontinuity in dew point and wind presently draped
across the CWA. As of 1930z, this boundary stretches along a line
from approximately Levelland to Abernathy to Floydada. While
steering flow is weak and shear is modest at best, any storms that
form or move into the area may focus in the vicinity of this
boundary. Aside from this boundary and a modest eastward push from
the dryline later this afternoon, little other surface-based
mechanisms exist to encourage large-scale convective development.
Combined with the spread in model guidance, the short term forecast
has higher than normal uncertainty this afternoon. Nevertheless,
there is still a risk for severe weather.

Later this evening, a somewhat better signal exists that a loosely
organized cluster of storms may move through the southern Texas
Panhandle into the Rolling Plains before exiting the CWA early
Wednesday morning. A risk for severe wind gusts and hail exists with
this activity as well.

Area-wide, low clouds are expected to return Wednesday morning, with
chances for showers and thunderstorms lingering throughout the
morning as the upper low meanders over northeastern NM. Chances for
convection return yet again on Wednesday afternoon, mainly along and
east of the I-27 corridor. However, the strength and coverage of
convection will be highly dependent on the uncertain evolution of
today and tonight's storm activity. Therefore, confidence in
Wednesday's forecast is relatively low as well. Severe hazards in
the form of hail and wind gusts are possible on Wednesday due to
continued steep mid level lapse rates and ample moisture.

.LONG TERM...
A brief respite to the active weather pattern is in store for
Thursday into early Friday as the upper low that brought the stormy
weather ejects quickly northeastward and gets incorporated into the
northern jet stream over the Great Lakes. However, the resultant
pattern with an upper ridge over the Mississippi Valley and a strong
upper low over the Great Basin will funnel low to mid level moisture
northwestward from the Texas Gulf Coast to northwest Texas. This
moisture will probably serve as the fuel for some thunderstorm
development as early as Friday afternoon and continuing through the
weekend, although forcing for said storms will likely remain weak
with dryline remaining well to the west in central to eastern New
Mexico and a series of weak shortwave troughs ejecting from the main
upper low. In addition, the upper low over the western quarter of
the CONUS will favor diurnal thunderstorm development on the higher
terrain of New Mexico with the potential for storms to push to the
east/northeast toward the western parts of the forecast area. The
upper low is progged to eject across the northern Plains on Monday
leaving a weak upper level ridge over the southern Plains and
downstream from yet another upper trough over the West Coast. This
pattern for Monday and Tuesday could favor dryline convection,
especially if supported by any ejecting upper trough from the base
of the broader West Coast trough. High temperatures through the
period favored to remain below seasonal average with the persistent
troughiness while overnight lows likely to remain mild due to
continued low level moisture on south to southeast winds.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

30/58/07
Hazardous weather outlook, May 18, 10:08 AM CST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1108 AM CDT Tue May 18 2021

TXZ021>044-191615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1108 AM CDT Tue May 18 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon,
primarily west of the Caprock Escarpment. The most intense storms
will be capable of producing hail to golf ball size, wind gusts to 65
mph and heavy rainfall.

This evening, storms are expected to move eastward, mainly affecting
the southern Texas Panhandle and the Rolling Plains. A risk for
large hail, damaging winds, and heavy rainfall will persist with this
activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of thunderstorms is possible early Wednesday morning on
the Caprock. At this time, no widespread severe weather is expected
with this round of storms.

More thunderstorms will be possible Wednesday afternoon near the I-27
corridor in the vicinity of a dryline. The main threats with this
activity will be large hail and damaging winds.

Friday into the weekend, active weather will likely return to the
area. Some storms may become strong to severe with an additional risk
for heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight. Please
relay any information about severe weather to the NWS while following
local, state, and CDC guidelines.

In the hours before

Special weather statement, May 18, 3:48 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Lubbock TX
448 PM CDT Tue May 18 2021

TXZ027-033-182230-
Bailey TX-Cochran TX-
448 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BAILEY...NORTHERN
COCHRAN AND NORTHWESTERN HOCKLEY COUNTIES UNTIL 530 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Bledsoe, or 11 miles southwest of Morton, moving
northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morton, Enochs, Lehman, Bledsoe and Muleshoe Wildlife Refuge.

LAT...LON 3396 10276 3377 10261 3365 10261 3352 10292
      3363 10305 3367 10305
TIME...MOT...LOC 2148Z 227DEG 15KT 3364 10293

RMCQUEEN
Local storm report, May 18, 3:59 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
459 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      10 SW MULESHOE          34.13N 102.85W
05/17/2021                   BAILEY             TX   TRAINED SPOTTER

            WATER STILL COVERING PORTIONS OF FM746 THE FOLLOWING
            MORNING.

&&

EVENT NUMBER LUB2100339

MCONDER

The radar

The Lubbock radar (KLBB), 69 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamb

When
May 18, 4:32 PM CST
Where
Lamb County, 1 mi NE of Amherst
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.030, -102.408

A Texas Tech University West Texas mesonet site near Amherst measured a severe wind gust of 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953111.